LINKEDINCOMMENTMORE

Dear Dr. Roach: Lately I have had lightheadedness and a feeling of floating while standing or walking. I have seen my primary doctor and a neurologist. I had an echocardiogram and a Holter monitor (a 24-hour heart monitor), and nothing was found.

My primary doctor told me to take escitalopram. I have taken Xanax for years, since I started having anxiety while a caregiver for my father. This new prescription has so many worrisome side effects. I have been frustrated and angry about not getting answers to my lightheadedness issue and some GI problems. What are the risks and benefits to escitalopram?

B.R.

Dear B.R.: It sounds as though your doctor thinks your anxiety may be responsible for your physical symptoms of lightheadedness and your GI symptoms. He or she may be right, but I urge caution in making that judgment. It is not infrequent that physicians make the diagnosis of anxiety or depression as the cause of symptoms, and it turns out later to have been something more serious.

It may be absolutely reasonable to have a trial of medication for someone with anxiety symptoms. Xanax, although effective, does cause dependence in some people. I often prefer to change a person from a medicine like Xanax (alprazolam) to a medication like escitalopram (Lexapro), which is similar to citalopram (Celexa), sertraline (Zoloft) and fluoxetine (Prozac), among many others. In many people, the side effects are lower and effectiveness is higher. One criterion for the switch is how often someone take a Xanax-like medication. If it’s very occasionally, then I don’t usually recommend changing.

Even though escitalopram and its cousins are useful for anxiety disorders, they can have many side effects, including nausea and diarrhea, or weight loss or gain, and I even have had patients describe a “floating” feeling. I think it’s wise to reserve these medications for people whose symptoms are severe enough to be worth the risk of side effects.

Dear Dr. Roach: I take 12 different pills of vitamins and other supplements daily. You can’t get sick on these, can you?

G.E.

Dear G.E.: You can overdose on vitamins and minerals. Vitamins A, D, E and K are fat-soluble vitamins. They’re stored in body fat. They can accumulate to toxic levels. All the B vitamins and vitamin C are water-soluble. Excess amounts are excreted in the urine. Regardless of fat or water solubility, only the recommended daily amounts of either vitamin class should be taken. You’ve gone over the top.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1WQnkfU